@TJmama

Last reply

TJmama

Tecfidera vs. Aubagio or other meds...

This is the first time I've ever joined a group or posted a question but I don't know where to turn anymore. I was diagnosed in 1986, the doctors figure I've had it since at least 1983 (possibly earlier) and have only had to take steroids per occurrence (which was roughly every 1 1/2 - 2 years). I started having "more than usual" issues with walking in August 2015 and even though MRI's showed nothing new I convinced my neurologist to let me take the steroids again, instead of starting a DMD, and they didn't work like they used to. :( He figures I need to start on something now or I'll be playing catch-up trying to control it and it won't be fun. He suggested I start with something mild (Aubagio) but after looking into it, the thought of losing hair, among other side effects, doesn't sound that great to me. Until I make a decision I'm taking Ampyra to help with walking but I don't know if it really is or not. Has anyone been on Aubagio and/or Tecfidera and can let me know your thoughts on them? I appreciate any feed back on the subject. Thanks, Louise

Stumbler

@Stumbler

Hi @tjmama and welcome. Multiple Sclerosis is a serious, chronic and degenerative condition. The Disease Modifying Treatments (DMTs) for MS are also pretty serious. They all come with strict regimes, side effects and risks. And, not all DMTs work for all people and their reactions can be different. All I can suggest is that you do your research into the available DMTs, so you are aware of all the options, together with their respect advantage and disadvantages. Here's a good place to start, http://support.mstrust.org.uk/file/MSDecisionsWeb.pdf Your Neuro is quite right about you playing catch-up. You really don't want to be 5 or 10 years down the line, regretting that you hadn't started a treatment at an earlier point in time. Hope this helps.

Rosscoe

@Rosscoe

Hi Louise, Ross here. My first (and so far only) clinical attack was 5 years ago. My Neuro moved me from Copaxone to Tecfidera 18 months ago and l appear to be one of those that have experienced no side effects; l just pop a pill morning and night with food. I do have an occasional mild hot flush but uncertain if it is because of medication (it usually is after I drink too much coffee

potter

@potter

I am into my third year of Tecfidera, I had stomach issues at first but taking a daily probiotic and taking the Tec in the middle of the meal took care of it. I was on Rebif for five years before the Tecfidera, haven't had any relapses. Knowing what my aunts went through with MS before they had any treatment I started as soon as I was diagnosed. Potter

TJmama

@TJmama

Thank you everyone for all of your comments. In all fairness to my neurologist, I was diagnosed before all of these fancy DMT's came out. Steroids were the only treatment at that time. Just now, 30 years later, I'm noticing the steroids aren't working lik they used to. I think that's a pretty good track record. I just don't want to push my luck anymore and am trying to make sense out of everything out there now before I make a decision (it's all Greek to me).

Stumbler

@Stumbler

@tjmama , given your MS timeline, I fear that you may have transitioned to Secondary Progressive MS (SPMS). There are some details of this here:- https://www.mssociety.org.uk/what-is-ms/types-of-ms/secondary-progressive-spms Treatments for this MS variant are limited and is determined on whether you are still suffering defined relapses or just progression. I feel that you need some specific answers from your Neurologist as to how they see your present situation. This would seem to necessitate an MRI Scan to see whether there is presently any definite MS activity. Have you been scanned recently? There really would be no point in taking DMTs, if they are not going to work for you.

TJmama

@TJmama

@stumbler, I fully intent to look at the link you attached & I appreciate the info, in the meantime, I did have a recent MRI & he said it was stable with no changes. There's so much to look at & read I just feel like I'm spinning my wheels sometimes. Thank you very much though, it's helpful to have direction.

cherish

@cherish

@Orlando27 Why is it that you think English isn't @dshadbolt first language?? He has gave his opinion on what the nice lady has asked. It is so important not to kick people whilst they are down. I'm speaking again for the newly diagnosed and the people that are so feckin frightened of what's happening to them. They never knew that a neurologist was going to be part of their lives, they don't know nothing about ms, they don't know what a dmt is, management drugs etc etc So we come on here for advice, opinions, or to vent but almost everyone's thread no matter the nature of it gets turned on its head and ends in Lemtrada? The nice lady above has had ms for 30+ years. And she has managed that with steroids and no lemtrada.. So we should be saying 'That's fab', not 'Your Neuro has done you a disservice'. How has her Neuro done her wrong? @tjmama Wow, 30yrs. Hope you have a lovely day today. Lisa xxx

TJmama

@TJmama

Hi Lisa, I'm not too thin skinned so general comments don't really upset me but I do appreciate your comment. Ever since those dmd's were approved I guess I was also hoping that I would never have to take one but that was apparently a pipe dream. In any case I've come to terms with that and now I have to suck it up and just stop resisting the inevitable. I'm making that decision, greatly in part, for my son who has a very vague concept of my situation (he really doesn't need more than that right now. I want to be able to play with him whenever we want and I'll do whatever I have to so I can. The thought of him looking at me differently kills me). Thanks again for your support. Sorry, this post kind of turned into something else.

cherish

@cherish

Heya Louise @tjmama Don't appologise for your thread turning into something else. Yeah, I understand what you mean about wanting to be there for your wee boy for as long as you can. And I'm very sure you will pick what's right for you ? We wernt told at school that we would have to do homework again, lol, I couldn't even do that at school, I was probably to busy puffing a fag behind the bike sheds, hahaha. Good luck Louise It's all good. Lisa xxx

TJmama

@TJmama

So I decided to take my neuro's advice and try the Aubagio. I'm still taking Ampyra which may or may not be making an actual difference but I have to believe that I might be worse off if I wasn't taking it. In either case I want to stop the progression. Keeping my fingers crossed that I'm one of the people that don't experience terrible results. Wish me luck. :)

spunky

@spunky

Hi What drug did you decide on and how is it working for you? I have been on Aubagio since March 2016, other than my hair thinning between the 4 and 7 month mark I have had no ther side effects besides upset stomach the first couple of days I started taking it.